Alert archive / Montana / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 1, NWS Missoula, MT

May 6, 2005Missoula County, Montana

NWS Missoula, MT issued this severe thunderstorm warning at May 6, 2005, 5:15 PM MDT for Missoula County, Montana. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 6, 2005, 5:15 PM MDT (23:15 UTC)
Expired
May 6, 2005, 5:45 PM MDT
In force
30 min
Issued by
NWS Missoula, MT
Area
Counties, with a storm outline in the text

County Missoula County, MT

The radar

The Missoula radar (KMSX), 32 km from the middle of the area, began a volume at 23:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Spokane, WA (KOTX), launched 12:00Z, 11.3 hours before the alert went out and 228 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Spokane, WA at 12:00Z on 2005-05-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Spokane, WA at 12:00Z on 2005-05-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -26 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1024 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
-26 m²/s²
0-3 km storm-relative helicity
24 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KMSO 062315
SVRMSO
MTC063-062345-
/O.NEW.KMSO.SV.W.0001.050506T2315Z-050506T2345Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MISSOULA MT
515 PM MDT FRI MAY 6 2005

THE NATIONAL WEATHER SERVICE IN MISSOULA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN MISSOULA COUNTY IN WEST CENTRAL MONTANA

* UNTIL 545 PM MDT

* AT 511 PM MDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 6
  MILES SOUTHWEST OF POTOMAC...OR ABOUT 17 MILES EAST OF MISSOULA...
  MOVING NORTH AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  POTOMAC BY 525 PM MDT

LARGE HAIL IS LIKELY WITH THIS SEVERE THUNDERSTORM. DAMAGING WINDS IN
EXCESS OF 55 MPH ARE POSSIBLE...ALONG WITH FREQUENT LIGHTNING AND
HEAVY RAIN. FOR YOUR PROTECTION...GO INDOORS AND STAY AWAY FROM
WINDOWS. IF YOU ARE CAUGHT OUTSIDE...MOVE TO A WELL PROTECTED AREA.

LAT...LON 4677 11371 4675 11360 4705 11339 4711 11371

$$
1 follow-up statement
000 
WWUS55 KMSO 062340
SVSMSO

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MISSOULA MT
536 PM MDT FRI MAY 6 2005

MTC063-062345-
/O.CON.KMSO.SV.W.0001.000000T0000Z-050506T2345Z/
MISSOULA MT-
536 PM MDT FRI MAY 6 2005

...THE SEVERE THUNDERSTORM WARNING VALID UNTIL 545 PM MDT FOR 
EASTERN MISSOULA COUNTY WILL BE ALLOWED TO EXPIRE...

THE THUNDERSTORM THAT MOVED THROUGH CLINTON AND NOW OVER POTOMAC HAS 
WEAKENED AND IS NO LONGER SEVERE. HEAVY PRECIPITATION AND STRONG 
WIND GUSTS ARE STILL POSSIBLE WITH THIS STORM.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  POTOMAC BY 520 PM MDT

LAT...LON 4677 11371 4675 11360 4705 11339 4711 11371

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Missoula, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at May 6, 1:13 PM MDT, 4 hours 2 minutes earlier.

Area forecast discussion, May 6, 1:13 PM MDT, 4 hours 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MISSOULA MT
113 PM MDT FRI MAY 6 2005

.SHORT TERM...TONIGHT...ACTIVE EVENING IN STORE FOR THIS EVENING AND
TONIGHT. FIRST CONCERN OF THE EVENING WILL BE THE BUILD UP OF
SHOWERS AND THUNDERSTORMS. THEY HAVE JUST BROKEN THE CAP AND
STARTED TO POP UP. LINE OF MAINLY SLOW MOVING RAIN SHOWERS LIES
ALONG CONVERGENCE ZONE FROM NORTHWEST MONTANA SOUTHWEST TO
NORTHEAST OREGON. HAVE INCREASED THE POSSIBILITY OF THUNDERSTORMS
THIS AFTERNOON AS THERE HAVE BEEN A COUPLE OF LIGHTNING STRIKES
AROUND LEMHI COUNTY AND CONVECTIVE PARAMETERS LOOK FAIRLY
IMPRESSIVE. A COUPLE OF THESE SHOWERS OR THUNDERSTORMS COULD PRODUCE
A GREAT DEAL OF PRECIPITATION IN A SHORT PERIOD OF TIME...SO THIS
SHOULD BE WATCHED CAREFULLY FOR THE POSSIBILITY OF LOCAL FLASH
FLOODING...ESPECIALLY IN SOME OF THE OLD BURNED AREAS FOR
POSSIBLE FLASH FLOODING. AS MENTIONED ABOVE RAIN SHOWERS HAVE
INCREASED ALONG THE CONVERGENCE ZONE NORTHWEST MONTANA...WHICH IS
ALSO EXTREMELY CLOSE TO...JUST TO THE WEST AND SOUTH OF...THE
OROFINO GRANGEVILLE REGION. THESE SHOWERS THAT ARE DEVELOPING ARE
VERY SLOW MOVING AND ALSO HAVE THE POTENTIAL TO PRODUCE ABUNDANT
MOISTURE. PENDLETON AND BOISE HAVE ISSUED FLOOD ADVISORIES AND
FLASH FLOOD WATCHES RESPECTIVELY. CURRENT THINKING IS THAT THE
BULK OF THE MOISTURE WILL JUST BORDER OUR IDAHO REGIONS THIS
EVENING AND KEEP US OUT OF FLOODING HAZARD POTENTIAL. BUT...IT
MUST BE WATCHED VERY CLOSE FOR IF THIS PRECIPITATION MOVES EVER SO
SLIGHTLY TO THE EAST OR NORTH THEN NORTH CENTRAL IDAHO COULD BE IN
FOR ABUNDANT PRECIPITATION. TEMPERATURES WILL BE VERY SIMILAR TO
LAST NIGHTS LOWS.

SATURDAY...MODELS CONTINUE EXPECT CONTINUED UNSTABLE CONDITIONS
WITH SLIGHTLY COOLER TEMPERATURES. THE MAIN UPPER LOW WILL HAVE
MOVED EAST...THUS INSTABILITY WILL NOT BE AS GREAT AS TODAY.
NEVERTHELESS...AFTERNOON HEATING WILL KICK OFF SHOWERS EVERYWHERE
WITH ISOLATED THUNDERSTORMS POSSIBLE IN THE SOUTHERN CLEARWATERS
INTO SOUTHWEST MONTANA.

.LONG TERM...SATURDAY NIGHT THROUGH THURSDAY...STILL LOOKS TO BE AN
ACTIVE WEATHER PATTERN THROUGH TUESDAY. THEN ON WEDNESDAY AND
THURSDAY A WEAK RIDGE MOVES INTO THE REGION...WILL LOWER THE POPS
BUT SINCE MY CONFIDENCE IS NOT REAL HIGH THAT FAR OUT...WILL HOLD
ON TO SOME LOW CHANCE POPS. TEMPERATURES REMAIN NEAR SEASONAL
THROUGHOUT THE PERIOD...WITH SNOW LEVELS REMAINING HIGH...THEREFORE
THE MAJORITY OF THE PRECIPITATION WILL BE IN THE FORM OF RAIN. BY
THURSDAY NIGHT THE RIDGE IS MOVING OFF TO THE EAST AND THE UPPER
LEVEL FLOW STARTS TO TURN TO A SOUTHWEST DIRECTION AGAIN...THIS
SHOULD BE THE START TO ANOTHER ROUND OF WIDESPREAD PRECIPITATION.
&&

.MSO WATCHES/WARNINGS/ADVISORIES...
MT...NONE.
ID...NONE.
&&

SHORT TERM...RPN
LONG TERM...AJK
weather.gov/missoula

Nearby

Severe Thunderstorm Warnings in Montana, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.